Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 77, NWS Charleston, WV

September 9, 2018Cabell County, Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 9, 2018, 2:58 PM EDT for Cabell County, Wayne County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2018, 2:58 PM EDT (18:58 UTC)
Expired
Sep 9, 2018, 6:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 3:35 PM EDTFLASH FLOODMilton, WV1600 BLOCK OF JOHNS CREEK ROAD AND 1700 BLOCK OF NEWMANS BRANCH ROAD WERE CLOSED IN MILTON DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WGUS51 KRLX 091858
FFWRLX
WVC011-099-092200-
/O.NEW.KRLX.FF.W.0077.180909T1858Z-180909T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
258 PM EDT SUN SEP 9 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Cabell County in central West Virginia...
  Northeastern Wayne County in western West Virginia...

* Until 600 PM EDT.

* At 257 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Huntington, Beech Fork State Park, Barboursville, Milton, Ona,
  Culloden, Salt Rock, Pea Ridge and Lavalette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3850 8209 3838 8206 3837 8210 3835 8211
      3834 8217 3834 8218 3833 8218 3826 8241
      3837 8249

$$

Kistner
1 follow-up statement
602 
WGUS71 KRLX 092036
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
436 PM EDT SUN SEP 9 2018

WVC011-099-092200-
/O.CON.KRLX.FF.W.0077.000000T0000Z-180909T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Wayne WV-
436 PM EDT SUN SEP 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
CENTRAL CABELL AND NORTHEASTERN WAYNE COUNTIES...

At 430 PM EDT, Doppler radar indicated that moderate to heavy rain 
will be entering the area and persist into this evening. Over two 
inches of rain has already fallen and flash flooding was reported in 
the Milton area with a couple of roads closed due to high water. 
Expect streams and creeks to continue to rise of the next several 
hours as rainfall moves through.  

Some locations that will experience flooding include...
Huntington, Beech Fork State Park, Barboursville, Milton, Ona,
Culloden, Salt Rock, Pea Ridge and Lavalette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

You may also report severe weather by posting your report to the 
Charleston West Virginia National Weather Service Facebook Page, or 
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3850 8209 3838 8206 3837 8210 3835 8211
      3834 8217 3834 8218 3833 8218 3826 8241
      3837 8249

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:43 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 9, 1:43 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
143 PM EDT Sun Sep 9 2018

.SYNOPSIS...
The remnants of Gordon will bring moderate to heavy rain to the
region into Monday. High pressure to the north brings a quieter
midweek. Florence tracks to our east, perhaps close, late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1215 PM Sunday...

With persistent rain keeping temperatures suppressed, will
lower high temperatures over portions of southeast Ohio and
northern West Virginia.

As of 910 AM Sunday...

Will increase pops a bit deeper into western West Virginia for
this morning based on current radar trends.

As of 620 AM Sunday...

Adjusted POPs to better reflect rain shield across Ohio River
Valley and north central WV.

As of 140 AM Sunday...

Can see the rainfall gradient starting to set up on radar as
the remnants of Gordon approach from the SW. Drying downslope
flow is taking over across the southern half of the western
slopes into the southern coal fields, with a persistent rain
shield setting up across the middle Ohio River Valley and
north central WV into the northern mountains. The rain shield
should slowly inch its way back east today and tonight as the
surface low moves into the Great Lakes and pushes a warm front
through today and then a cold front into the forecast area
tonight. There is good low level shear with the warm front, but
instability should be fairly limited. However, should any
pockets of sunshine break out this morning across the tri-state
into central WV, this could lead to some stronger organized
storms.

The heaviest rain amounts are still expected across Southeast
Ohio and into north central WV, where 3-5 inches is forecast
through tonight. This is a bit lower than the previous forecast
as the 00Z NAM and GFS are now maxing out around 4 inches across
the far NW forecast area. The 12Z ECMWF and 00Z Canadian are
still showing closer to 6 inches around Perry County. Heading
south and east the amounts taper off fairly quickly, with an
inch or less expected across the southern mountainous counties.
Have added additional counties along the Ohio River and into
north central WV into the flood watch. This covers the
anticipated flooding along the WV bank of the Ohio River. Also,
24 hour rainfall estimates from radar show a band of heavier
accumulation from Wirt County through Taylor County, so these
areas are already running on a bit of a surplus compared to
areas south. Felt it was prudent to extend the watch into these
areas with around 3 more inches of rain still expected.

Used a consensus blend for temperatures, which resulted in only
minor changes -- namely a couple degrees cooler for afternoon
highs today.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 445 AM Sunday...

Models have trended faster with the passage of the trailing
cold front Monday, in the wake of the exiting remnants of
Gordon. Rain diminished Monday morning over the middle Ohio
Valley. However, as the system lifts through the eastern Great
Lakes, the front weakens and slows down in the mountains, and
showers are thus likely to linger into the afternoon there,
which, in turn, leads to the chance for thunderstorms in the
heat of the day. Farther west, there will be plenty of billowing
clouds in the low level moisture, with a shower or sprinkle
still possible.

Low clouds and post-rain fog are likely to develop Monday night
in the light low level flow, and temperatures trying to radiate
through the still relative;y high, lower to mid mid 60s, dew
points on a long September night. The fog is likely to linger
into Tuesday morning, and the low clouds into Tuesday
afternoon, as they mix into a somewhat higher based billowing
cumulus. There is also the chance for afternoon showers, even a
thunderstorm, in the mountains, given an inverted low level
trough and afternoon heating. Tuesday night is likely to bring
fog again.

Afternoon showers and thunderstorms are possible again
Wednesday, this time about as far west as the Ohio River, as the
inverted low level trough drifts west. However, showers are
still most likely in the mountains, where a thunderstorm is
also possible. Wednesday night brings tranquility for the most
part, per upper level ridging building in from the east. Valley
fog is likely through.

Guidance is notably lower, compared with previous runs, on
highs Monday, with lowland highs in the lower to mid 70s making
for one of the coolest afternoons in a while. Highs then
moderate, reaching normal values Tuesday, and then above normal
for Wednesday. After another comfortable but still warmer than
normal Tuesday night, it turns muggy again for Wednesday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 445 AM Sunday...

All eyes will be on the track of Florence this period with two
main factors at play. The first is how far west it will track,
with the guidance envelop mainly between the east coast and the
central Appalachians. The second is how far north it gets,
which will depend upon how it interacts with upper level ridging
to its northeast, most notably placing the system under a light
steering flow.

Temperatures and dew points will be above normal in the tropical
regime.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...

Prolonged period of rainfall expected across the middle Ohio
River Valley and across north central WV today and tonight.
More scattered showers and storms are expected farther south and
east. Expect a fair amount of restrictions through the period
with a mix of low clouds and reduced visibility in rain.
HTS,PKB, and CKB will see the first rounds of heavy rain along
with a few thunderstorms this afternoon into early this evening,
with scattered to numerous rain showers overnight. CRW, EKN,
and BKW will see the next round of heavy rain and a few storms
tonight into early Monday morning. Winds will be a bit breezy
out of the east to southeast through much of the TAF period,
turning more westerly early Monday as a cold front begins
pushing through.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

ALTERNATE SCENARIOS: Timing of category transitions may vary.

FORECAST CONFIDENCE: Medium.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
EDT 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z MONDAY...
IFR possible in showers and storms through Monday. IFR in
morning river valley fog possible Tuesday morning and into
midweek.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...RPY
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...Issued by AR JKL
Hazardous weather outlook, Sep 9, 4:05 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
405 AM EDT Sun Sep 9 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-017-019-020-031-
032-100815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-
Taylor-
405 AM EDT Sun Sep 9 2018

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of northern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a marginal risk for severe thunderstorms. In addition
to the heavy downpours and lightning, the main hazard from the
thunderstorms will be wind. Trees rooted in saturated or unstable
soil are more vulnerable to gusty winds, even with a minimal threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ013>016-018-024>030-033-034-039-040-515>526-100815-
Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
405 AM EDT Sun Sep 9 2018

This Hazardous Weather Outlook is for southwest Virginia, the
eastern lowlands of West Virginia, and the West Virginia mountains.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall due to heavy rain
from repetitive showers or thunderstorms. Isolated flooding or flash
flooding is possible.

There is also a marginal risk for severe thunderstorms. In addition
to the heavy downpours and lightning, the main hazard from the
thunderstorms will be wind. Trees rooted in saturated or unstable
soil are more vulnerable to gusty winds, even with a minimal threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM/MZ

In the hours before

Local storm report, Sep 9, 11:10 AM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EDT SUN SEP 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLOOD            JACKSON                 39.05N  82.63W
09/09/2018                   JACKSON            OH   TRAINED SPOTTER

            CREEK ALONG FOUR MILE ROAD IS OUT OF ITS BANKS.

&&

EVENT NUMBER RLX1800006

MPK
Special weather statement, Sep 9, 2:14 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
214 PM EDT SUN SEP 9 2018

WVZ006-013>015-091900-
Kanawha-Lincoln-Cabell-Putnam-
214 PM EDT SUN SEP 9 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL...
NORTHWESTERN KANAWHA AND CENTRAL PUTNAM COUNTIES...

At 213 PM EDT, a strong thunderstorm was located over Culloden, or 8
miles north of Hamlin, moving east at 20 mph.

Winds in excess of 40 mph and torrential rainfall are possible with
this storm.

Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, St. Albans, Dunbar,
Hurricane, Sissonville, Milton, Eleanor, Poca, Cross Lanes, Culloden,
Institute, Teays Valley, Bancroft and Liberty.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3848 8217 3850 8210 3848 8206 3852 8205
      3863 8170 3856 8164 3839 8157 3834 8214
TIME...MOT...LOC 1813Z 257DEG 19KT 3839 8205

Kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:39 AM EDTAreal Flood WarningRLXBarbour, Doddridge, Harrison, Taylor, Tyler6 hr
Sep 9, 9:43 AM EDTAreal Flood WarningRLXMason21 hr
Sep 9, 1:20 PM EDTFlash Flood WarningRLXCabell3 hr
Sep 9, 2:14 PM EDTSpecial Weather StatementRLXPutnam46 min
Sep 9, 3:00 PM EDTTornado WarningRLXKanawha, Roane30 min
Sep 9, 5:10 PM EDTAreal Flood WarningRLXCabell, Mason, Putnam, Wayne6 hr
Sep 9, 5:21 PM EDTAreal Flood WarningRLXCabell, Jackson, Kanawha, Mason, Putnam, Wirt and 1 more6 hr
Sep 9, 5:52 PM EDTAreal Flood WarningRLXCabell, Lincoln, Wayne6 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.